Alert archive / Massachusetts / Flash Flood Warnings in 1999

Flash Flood Warning 15, NWS Boston/Norton, MA

September 10, 1999Middlesex County, Norfolk County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Sep 10, 1999, 7:19 PM EDT for Middlesex County, Norfolk County, Worcester County, Massachusetts. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 1999, 7:19 PM EDT (23:19 UTC)
Expired
Sep 10, 1999, 10:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Middlesex County, MA, Norfolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 52 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 11.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 102319
FFWBOS
MAC017-021-027-110200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
719 PM EDT FRI SEP 10 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
    INCLUDING MILFORD
  SOUTH CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS
    INCLUDING FRAMINGHAM
  WESTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS
    INCLUDING FRANKLIN

* UNTIL 1000 PM EDT.

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM SOUTH CENTRAL MIDDLESEX COUNTY TO WESTERN 
NORFOLK COUNTY AND EXTREME SOUTHEASTERN WORCESTER COUNTY.

RADAR HAS ESTIMATED UP TO 6 INCHES OF RAIN HAS FALLEN IN THIS AREA 
AS OF 715 PM.  MORE TORRENTIAL RAIN FROM RHODE ISLAND WILL BE MOVING 
OVER THIS AREA BETWEEN 715 PM AND 830 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE WRENTHAM...WELLESLEY...
SHERBORN...NORFOLK...NATICK...MILLIS...MEDWAY...MEDFIELD...
HOPEDALE...HOLLISTON AND BELLINGHAM.

FLASH FLOODING OF POOR DRAINAGE AREAS IS LIKELY DUE TO THE TORRENTIAL
RAINFALL. CULVERTS ALONG ROADSIDES MAY BE WASHED OUT. STANDING WATER
ON ROADWAYS AND ESPECIALLY UNDERPASSES MAY RISE TO SEVERAL FEET IN
DEPTH SUBMERGING MOST VEHICLES.

$$

FRANKLIN/MCCARTNEY/CARBONE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:55 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 10, 2:55 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
255 PM EDT FRI SEP 10 1999

CURRENTLY: H5 S/WV CENTERED ABOUT 80 MILES S OF CENTRAL LONG
ISLAND MOVG PROGRESSIVELY NNE AND BRINGING PLENTY OF RAIN TO
SOUTHERN NEW ENGLAND THIS AFTERNOON. BOX WSR-88D INDICATES MAX
STP VALUES OF AROUND 5 INCHES NEAR THE GREATER SPRINGFIELD AREA.

.TONIGHT...H5 S/WV WL ADVANCE ACRS CENTRAL PTNS OF SOUTHERN NEW
ENGLAND THIS EVENING...ALLOWING THE STEADY RAINS TO TAPER OFF TO
SCATTERED SHOWERS. THE EXCEPTION WL BE ALONG EAST AND SOUTHEAST
COASTAL MASSACHUSETTS...WHERE THE FOCUS FOR FAVORABLE PVA...
H85 THETA-E RDGG AND ASSOCIATED H7 OMEGA BULLSYE AND MOISTURE
CONV LINGER THROUGH MIDNIGHT. NGM NOW IN GENERAL AGREEMENT WITH
THE ETA/AVN IN THE TIMING OF FRONTAL PASSAGE. THE FRONT WL SLIP
EAST OVERNIGHT AS THE H5 SW/V MOVES NE AND BE LOCATED ALONG THE
EASTERN MASSACHUSETTS COAST BY MORNING.
 HYDROWISE...HAVE RCVD NMRS SPOTTER REPORTS OF STREET FLOODING...BUT
NO SMALL STREAM OR RIVER FLOOD REPORTS YET. WL KEEP THE FFA THRU
THIS EVE AS AREA OF STEADY RAIN MOVES NE ACRS FA THRU THE NEXT SVRL
HRS.
 MARINE...WL KEEP SCA UP THRU THIS EVENING AS THE CORE OF THE H85
JET PUSHES NE ACRS SE NEW ENGLAND. UVM AND CONVECTION ASSOCIATED
WITH THE LOW MAY BRING SOME STRONGER GUSTS TO THE SE WATERS.

.SATURDAY...BACK EDGE OF H85 THETA-E RDGG AND PVA COULD BRING A
SHOWER AND SOME CLOUDS EARLY ACRS ERN NEW ENGLAND. OTRW EXPECT A
NICE DAY ON TAP AS HI PRES SLOLY BUILDS FROM THE OHIO VLY. WL GO
NEAR MOS TEMPS...H85 TEMPS STILL QUITE WARM TO START
(+10 TO +13)...ESP E. THIS SHOULD YIELD MAXIMUM TEMPERATURES IN THE
70S TO AROUND 80 DEGREES. H85 CAA WILL COOL THE HIGHER
ELS OF WESTERN NEW ENGLAND FIRST.

.SAT NIGHT...EXPECT CONFORTABLE SLEEPING WEATHER...TYPICAL MORE OF
SEPTEMBER THAN AUGUST. H85 CAA AND DVM WL COOL TEMPERATURES DOWN TO
MORE SEASONAL LEVELS. SFC HI PRES WL SLOLY BUILD E TOWARDS THE FA.

.SUNDAY...IT WILL BE A VERY NICE DAY OVERALL. SUNNY SKIES WILL
PUSH MAX TEMPERATURES INTO THE 70S...AND IT WILL BE DRIER.

.EXTNDD...ITS A BIT EARLY TO DISCUSS THE PATH OF HURRICANE
FLOYD. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL
HURRICANE CENTER.

.BOX...FFA THROUGH THIS EVE/EARLY TONIGHT FOR ALL OF SOUTHERN NEW
       ENGLAND EXCEPT PARTS OF COASTAL MASSACHUSETTS AND RHODE ISLAND
       AS WELL AS CAPE AND ISLANDS.
       SCA THIS EVENING FOR ALL COASTAL WATERS.

STRAUSS

Nearby

Flash Flood Warnings in Massachusetts, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.